U.S. doctors online nowAsk doctors free
Missoula, MT
A 25-year-old female asked:

I've had the mirena (levonorgestrel) for 4 years and 3 months now and i've never had my period with it, tonight i noticed a brownish-red discharge, is this normal?

1 doctor answer1 doctor weighed in
Dr. Paula Hillard
Obstetrics & Gynecology 45 years experience
Hormone levels drop: In the 5th year of mirena, (levonorgestrel) the hormone levels drop. Have you checked the string to be sure that it hasn't been expelled? If it's still in place, i wouldn't worry, but would be sure to have it changed at 5 years.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Jun 10, 2013

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.